Alert archive / New Mexico / Flash Flood Warnings in 2014

Flash Flood Warning 10, NWS El Paso, TX

July 4, 2014Grant County, New Mexico

NWS El Paso, TX issued this flash flood warning at Jul 4, 2014, 1:18 PM MDT for Grant County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2014, 1:18 PM MDT (19:18 UTC)
Expired
Jul 4, 2014, 4:15 PM MDT
In force
3 hr
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Flood severity
None

County Grant County, NM

The radar

The El Paso radar (KEPZ), 161 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 7.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2014-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2014-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1928 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

101 
WGUS54 KEPZ 041918
FFWEPZ
NMC017-042215-
/O.NEW.KEPZ.FF.W.0010.140704T1918Z-140704T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE EL PASO TX
118 PM MDT FRI JUL 4 2014

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL GRANT COUNTY IN SOUTH CENTRAL NEW MEXICO...

* UNTIL 415 PM MDT

* AT 115 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.

* LOCATIONS IMPACTED INCLUDE...
  SAN LORENZO...
  MIMBRES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF A HALF TO ONE INCH ARE POSSIBLE IN 
THE WARNED AREA...SPECIFICALLY THE NOONDAY AND SHEPPARD CANYON 
DRAINAGES. MOTORISTS TRAVELING ALONG HIGHWAYS 35 OR 61 COULD EXPECT 
TO SEE WATER CROSSING THE ROADS BETWEEN SAN LORENZO AND MIMBRES. 

FLOODING IS OCCURRING OR IS IMMINENT NEAR SILVER FIRE BURN AREA.
RAPID RISES IN WATER AND QUICK MOVING DEBRIS FLOWS ARE POSSIBLE.
AVOID CREEKS AND DRAINAGES NEAR BURNED AREAS. MOVE TO HIGHER GROUND
QUICKLY. IF CAUGHT BY FLASH FLOODING OR DEBRIS FLOWS...CALL 911.

&&

LAT...LON 3295 10786 3279 10790 3286 10800 3298 10790

$$

JMG
2 follow-up statements
480 
WGUS74 KEPZ 042059
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
259 PM MDT FRI JUL 4 2014

NMC017-042215-
/O.CON.KEPZ.FF.W.0010.000000T0000Z-140704T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
259 PM MDT FRI JUL 4 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL GRANT
COUNTY UNTIL 415 PM MDT...

AT 258 PM MDT...AN INCH TO AN INCH AND A HALF OF RAIN WAS ESTIMATED 
BY DOPPLER RADAR OVER THE WESTERN PORTIONS OF THE SILVER BURN SCAR. 
SOME FLOODING IS POSSIBLE AT LOW WATER CROSSINGS NEAR SAN LORENZO 
AND MIMBRES. 

LOCATIONS IMPACTED INCLUDE...
  SAN LORENZO...
  MIMBRES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AND MOVE TO HIGHER GROUND

&&

LAT...LON 3295 10786 3279 10790 3286 10800 3298 10790

$$

JMG
691 
WGUS74 KEPZ 042213
FFSEPZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
413 PM MDT FRI JUL 4 2014

NMC017-042227-
/O.EXP.KEPZ.FF.W.0010.000000T0000Z-140704T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GRANT NM-
413 PM MDT FRI JUL 4 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL GRANT
COUNTY WILL BE ALLOWED TO EXPIRE AT 415 PM MDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. ARROYOS
OR STREAMS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. ADDITIONAL STORMS HAVE JUST 
STARTED TO DEVELOP OVER THE WESTERN END OF THE SILVER BURN AREA AND 
ADDITIONAL FLOODING IS POSSIBLE IF STORMS CONTINUE THEIR SLOW 
MOVEMENT. 

BE AWARE OF DEBRIS SCATTERED ACROSS ROADWAYS AT WASHES AND LOW WATER
CROSSINGS. IF YOU HAVE OBSERVED FLOODING...PLEASE REPORT IT TO YOUR
LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3295 10786 3279 10790 3286 10800 3298 10790

$$

JMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 5:22 AM MDT, 7 hours 56 minutes earlier.

Area forecast discussion, Jul 4, 5:22 AM MDT, 7 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
522 AM MDT FRI JUL 4 2014

.SYNOPSIS...
UPPER HIGH NEAR THE FOUR CORNERS HAS BEGUN PUSHING THE LAYERED
MOISTURE OVER US TOWARDS ARIZONA. THUS SCATTERED THUNDERSTORMS WILL
CONTINUE THIS AFTERNOON AND TONIGHT ACROSS THE GILA WILDERNESS AND
THE LOWLANDS WEST OF DEMING. THUNDERSTORMS WILL THEN BECOME ISOLATED
THROUGH TUESDAY WITH THE BEST CHANCES OF RAIN OVER THE MOUNTAINS.
HIGH TEMPERATURES THAT HAVE BEEN BELOW NORMAL THE PAST COUPLE OF
DAYS WILL BEGIN A SMALL WARMUP...WITH HIGHS ABOVE NORMAL BY SUNDAY
AND MONDAY.

&&

.DISCUSSION...
PERSISTENT UPPER HIGH THAT HAS LOITERED OVER THE AREA FOR SEVERAL
DAYS NOW HAS DRIFTED TO JUST SOUTH OF THE FOUR CORNERS AREA. THE
INCREASING EAST FLOW HAS BEGUN PUSHING THE LAYERED MOISTURE WEST
TOWARDS ARIZONA. THIS SHOULD CONCENTRATE MOST CONVECTION
TODAY/TONIGHT WEST OF DEMING INCLUDING THE GILA/BLACK RANGE AREA.
WEAK UPPER TROUGH EXTENDING WEST-EAST JUST SOUTH OF THE
INTERNATIONAL BORDER WILL EXTEND FROM ABOUT LORDSBURG-EL PASO LATE
THIS MORNING BEFORE DISSIPATING OUT. FEATURE HAS PRODUCED CLOUD DECK
AND A FEW SHOWERS IN NORTHERN MEXICO EARLY THIS MORNING AND GRIDS
REFLECT SOME OF THAT MOVING JUST NORTH OF THE BORDER AND WEST OF
SANTA TERESA. OLD OUTFLOW BOUNDARY FROM NORTHERN STORMS HAS ALSO
MOVED THROUGH LAS CRUCES AND SANTA TERESA AND MAY HELP ENHANCE A FEW
OF THESE SHOWERS. ANY SHOWERS FROM THIS FEATURE SHOULD END BEFORE
NOON. TO THE EAST...NOT ONLY DOES SOME DRYING TAKE PLACE BUT MUCH OF
THIS AREA LOSES IT'S INSTABILITY AS WARMING ALOFT DEVELOPS. MAIN
THREAT FROM STORMS TODAY WILL ONCE AGAIN BE HEAVY RAINFALL/LOCAL
FLOODING AS STORM MOTION STILL REMAINING FAIRLY LIGHT.

DOWNTICK IN CONVECTION SHOULD CONTINUE SATURDAY WITH POPS LIMITED TO
THE MOUNTAINS. MODELS CONTINUE TO SHOW BATCH OF MOISTURE AND UPPER
TROUGH ROTATING AROUND EAST SIDE OF HIGH ON SUNDAY AND TEMPORARILY
INCREASING THUNDERSTORM ACTION. POPS FOR ALL AREAS LOOK REASONABLE.
MONDAY AND TUESDAY BACK TO MAINLY MOUNTAIN CONVECTION. TEMPERATURES
WHICH HAVE REMAINED BELOW NORMAL PAST COUPLE OF DAYS WILL BEGIN
MINOR WARMUP WITH HIGHS BACK SLIGHTLY ABOVE NORMAL BY SUNDAY AND
MONDAY.

GFS CONTINUES TO SHOW MOISTURE INCREASE FOR WEDNESDAY AND THURSDAY
AS IT APPEARS HIGH CENTER BECOMES UNORGANIZED AND WEAKENS THE
EAST-NORTHEAST FLOW. AT THE SAME TIME FLOW AT 700-600MB BEGINS
WRAPPING AROUND HIGH CENTER TRYING TO FORM NEAR NEW MEXICO-MEXICO
BORDER. THIS FLOW WILL BRING UP SOME TROPICAL MOISTURE FOR BOTH OF
THESE DAYS AND CORRESPONDING INCREASE IN THUNDERSTORM COVERAGE. WITH
PW'S APPROACHING 1.2" FLOODING MAY BECOME A RISK AGAIN. STILL PRETTY
FAR OUT FOR HIGH CONFIDENCE THOUGH.

&&

.AVIATION...VALID 040000Z - 050000Z
MAINLY VFR ACROSS THE AREA. NEAR THE INTERNATIONAL BORDER WEST OF
SANTA TERESA...SCT/BKN120 -SHRA UNTIL 15Z. AFT 17Z MAINLY OVER
MOUNTAINS...BKN110CB TOPS 350 WITH ISOLD -TSRA. SMALL HAIL AND WIND
GUSTS TO 45 KTS POSSIBLE WITH THESE STORMS. THE STORMS WILL BECOME
SCATTERED OVER THE GILA AND THEN SPREAD TO THE LOWLANDS WEST OF
DEMING AFT 21Z.

&&

.FIRE WEATHER...
FIRE ZONES SHOULD SEE A REDUCTION IN THUNDERSTORM COVERAGE THROUGH
ABOUT TUESDAY...WITH MAYBE AN INCREASE AGAIN WEDNESDAY AND THURSDAY.
UPPER HIGH THAT HAS PERSISTED OVER NW NEW MEXICO HAS PUSHED THE
DEEPER MOISTURE WESTWARD TOWARDS ARIZONA. SCATTERED THUNDERSTORMS
WILL CONTINUE TODAY/TONIGHT OVER ZONES 110/111. SOME ISOLATED
THUNDERSTORMS ARE POSSIBLE OVER 113 THIS AFTERNOON. THIS GENERAL
PATTERN WILL CONTINUE THROUGH TUESDAY...WITH ISOLATED THUNDERSTORMS
LIMITED MAINLY TO THE MOUNTAINS. SOME MOISTURE FROM THE SOUTH GETS
DRAWN UP INTO THE UPPER HIGH WEDNESDAY AND THURSDAY. THIS COULD
INCREASE THUNDERSTORM COVERAGE AGAIN ON THOSE DAYS. TEMPERATURES
WILL BEGIN A MINOR WARM UP NEXT SEVERAL DAYS WITH HIGHS BACK
SLIGHTLY ABOVE NORMAL BY SUNDAY OR MONDAY. MIN RH'S LOWLANDS WILL BE
IN THE 15-25% RANGE THROUGH SUNDAY AND THEN DIMINISH SOME. MIN RH'S
OVER THE MOUNTAINS WILL RUN FROM 35-45% AND THEN DIMINISH BY MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 93  74  94  76  97 /   0   0   0   0  10
SIERRA BLANCA           93  69  92  74  95 /   0   0   0   0   0
LAS CRUCES              94  69  94  71  97 /   0   0   0   0  10
ALAMOGORDO              92  70  92  72  95 /   0   0   0   0  10
CLOUDCROFT              70  47  71  49  70 /  20  10  20  20  20
TRUTH OR CONSEQUENCES   91  68  91  70  94 /  10  10   0   0  20
SILVER CITY             86  60  87  63  90 /  30  30  30  30  30
DEMING                  92  69  93  71  96 /  20  20   0   0  20
LORDSBURG               92  68  93  70  96 /  30  30  20  20  20
WEST EL PASO METRO      93  73  94  75  97 /   0   0   0   0  10
DELL CITY               91  65  91  67  94 /   0   0   0   0   0
FORT HANCOCK            95  71  96  75  99 /   0   0   0   0   0
LOMA LINDA              89  65  91  70  94 /   0   0   0   0  10
FABENS                  94  71  95  73  98 /   0   0   0   0  10
SANTA TERESA            94  70  94  72  97 /   0   0   0   0  10
WHITE SANDS HQ          95  71  88  73  98 /   0   0   0   0  10
JORNADA RANGE           94  65  94  67  96 /   0   0   0   0  10
HATCH                   94  67  94  69  97 /   0   0   0   0  10
COLUMBUS                89  70  90  71  93 /  10  10   0   0  10
OROGRANDE               94  69  94  71  97 /   0   0   0   0  10
MAYHILL                 79  56  79  58  80 /  20  10  20  20  20
MESCALERO               79  53  79  55  80 /  20  10  20  20  20
TIMBERON                77  52  77  54  78 /  20  10  20  20  20
WINSTON                 85  59  87  64  90 /  30  30  30  30  30
HILLSBORO               92  66  95  71  98 /  10  10  10  10  20
SPACEPORT               92  68  92  70  95 /   0   0   0   0  10
LAKE ROBERTS            86  54  88  59  91 /  30  30  40  40  30
HURLEY                  86  59  88  64  91 /  30  30  10  10  20
CLIFF                   90  52  89  50  94 /  30  30  20  20  20
MULE CREEK              88  50  89  48  94 /  30  30  20  20  20
FAYWOOD                 93  63  96  68  99 /  20  20   0   0  20
ANIMAS                  92  71  93  73  96 /  30  30  20  20  10
HACHITA                 93  67  94  69  97 /  30  30  20  20  10
ANTELOPE WELLS          89  70  90  72  93 /  30  30  20  20  10
CLOVERDALE              86  61  90  66  93 /  30  30  20  20  10

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

17/HEFNER
Hazardous weather outlook, Jul 4, 11:13 AM MDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1113 AM MDT FRI JUL 4 2014

NMZ401>417-TXZ418>424-051715-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1113 AM MDT FRI JUL 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED MOUNTAIN SHOWERS AND THUNDERSTORMS WILL
OCCUR THIS AFTERNOON AND EVENING. ISOLATED LOWLAND SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE FOR AREAS WEST OF DEMING. THE
REMAINDER OF THE REGION SHOULD REMAIN DRY. A FEW OF THE STORMS
MAY BE STRONG...CAPABLE OF PRODUCING MODERATE TO HEAVY
RAIN...SMALL HAIL AND WIND GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS WILL BE
POSSIBLE FOR AREAS MAINLY NORTH AND WEST OF LAS CRUCES THROUGH
MONDAY. THUNDERSTORM ACTIVITY WILL INCREASE ACROSS THE AREA INTO
THE SCATTERED CATEGORY TUESDAY THROUGH THURSDAY WITH LOCALIZED
HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.

LUNDEEN

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:55 PM MDTAreal Flood AdvisoryEPZGrant2 hr

Nearby

Flash Flood Warnings in New Mexico, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.